Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS El Paso, TX

July 15, 2017Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2017, 7:34 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 7:34 PM MDT (01:34 UTC)
Expired
Jul 15, 2017, 10:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 202 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:50 PM MDTFLASH FLOODRedrock, NMTRAINED SPOTTER REPORTS WATER COVERING THE ROADWAY AT RED ROCK AS WELL AS LOCAL ARROYOS RUNNING RAPIDLY AT NEAR BANK FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WGUS54 KEPZ 160134
FFWEPZ
NMC017-023-160430-
/O.NEW.KEPZ.FF.W.0011.170716T0134Z-170716T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
734 PM MDT SAT JUL 15 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  West central Grant County in south central New Mexico...
  North central Hidalgo County in southwestern New Mexico...

* Until 1030 PM MDT

* At 733 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly in low lying areas like low water crossings and 
  arroyos.

* Some locations that will experience flooding include...
  Redrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3286 10876 3276 10861 3258 10867 3273 10890

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:36 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 3:36 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
336 PM MDT Sat Jul 15 2017

.SYNOPSIS...
Upper level low just southwest of El Paso and will continue to
move west tonight. Combined with plentiful lower level moisture,
scattered thunderstorms and heavy rain will continue for much of
tonight. Local flooding is also possible. Upper low will be to the
west Sunday, allowing thunderstorms to become more isolated, with
less of a threat for flooding. Upper high builds over the Four
Corners area across the central Rockies on Sunday into the first
part of next week. This will create an east flow aloft, keeping
the deeper moisture over western New Mexico. Scattered
thunderstorms to continue into mid week of next week, with the
best chance of rain west of Deming.

&&

.DISCUSSION...
Inverted trough persists over the southern CWA. Combined with
plentiful low level moisture and PWs around 1.4 inches (close to
record), scattered thunderstorms with heavy rain have developed
across west Texas and southern Dona Ana County. Trough should
continue slow west progressing tonight, with thunderstorms and
flood threat moving west with it.

On Sunday, the upper high begins building over the Four Corners
region. This will set up an east flow aloft over the CWA for
several days. While the moisture at low levels will remain mostly
unchanged, the deeper moisture aloft will drift off to the west.
So through Tuesday highest POPs will remain out west with lower
POPs to the east. PWs will decrease some, lessening the heavy
rain/flood threat some.

By Wednesday into Thursday, the upper high will shift further
east. GFS and ECMWF still differ some (but are closer than
previous runs), with the GFS locating the high over Kansas, while
the ECWMF is a bit further east. Both scenarios will allow monsoon
moisture plume to drift further east. GFS would still have a
west/east moisture gradient, while the ECMWF brings the plume back
over the entire CWA. Will still go the more bearish GFS solution
for now, but this could change over the next few days.

&&

.AVIATION...Valid 16/00Z-17/00Z...
An easterly wave has brought us a surge of moisture from the Gulf of
Mexico. This will result in cooler max temperatures and will enhance
rain and storm chances. Generally VFR thru period with skies SCT-
BKN050-090 and SCT-BKN100 SCT-BKN200 and 10SM VSBY. BUT Thunderstorm
activity is expected increase and move west northwestward in the
moisture surge with areas of cigs BKN-OVC030 VSBY 1-3 SM +TSRA
Gnrly TO 15Z THEN ISOLD TSTMS SCT-BKN050CB. Winds gnly ESE 8g
17gts and VRB25G35KTS NR TSTMS.

&&

.FIRE WEATHER...
.DISCUSSION... An easterly wave has brought us a surge of moisture
from the Gulf of Mexico. This will result in cooler max temperatures
and will enhance rain and storm chances. Min relative humidities
will be at their highest values for the period today from 37% to
43%. For the rest of the period the min RH values decrease to around
27%. his disturbance will exit later today with slightly drier air
forecast over the region Sunday into next week. It now appears with
the monsoon in progress, the days of excessive dryness are over for
the season. For most of next week daily storms will be more
isolated. These storms will favor areas west of Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  89  72  94 /  20  10  10  20
Sierra Blanca           64  85  67  89 /  20  10  10  20
Las Cruces              64  87  67  93 /  20  20  20  20
Alamogordo              64  87  68  92 /  20  20  20  20
Cloudcroft              49  69  51  73 /  20  50  30  50
Truth or Consequences   65  88  68  93 /  30  20  30  20
Silver City             58  83  61  88 /  40  40  40  40
Deming                  63  88  66  93 /  30  30  20  20
Lordsburg               63  86  66  91 /  30  40  30  40
West El Paso Metro      68  88  71  93 /  20  10  10  20
Dell City               64  89  68  94 /  10  10  10  20
Fort Hancock            67  88  72  93 /  20  10  10  20
Loma Linda              64  85  67  90 /  20  10  20  20
Fabens                  67  88  71  94 /  20  10  10  20
Santa Teresa            66  88  68  93 /  20  20  20  20
White Sands HQ          67  87  69  93 /  20  10  20  20
Jornada Range           64  87  66  94 /  20  20  20  20
Hatch                   64  88  66  95 /  20  20  20  20
Columbus                65  88  68  93 /  20  30  20  20
Orogrande               66  87  69  93 /  20  10  20  20
Mayhill                 53  77  56  82 /  20  40  30  50
Mescalero               53  78  55  83 /  20  40  30  50
Timberon                53  77  56  82 /  20  50  30  50
Winston                 58  83  59  86 /  30  40  40  50
Hillsboro               60  86  63  92 /  40  30  30  20
Spaceport               64  87  66  93 /  20  20  20  20
Lake Roberts            52  82  54  87 /  40  60  40  60
Hurley                  58  85  61  90 /  30  30  30  40
Cliff                   57  86  61  91 /  30  50  40  50
Mule Creek              58  86  62  89 /  40  60  40  50
Faywood                 58  85  61  91 /  30  40  30  30
Animas                  65  87  66  91 /  30  40  30  40
Hachita                 62  86  65  92 /  30  30  30  30
Antelope Wells          62  84  64  89 /  30  50  30  30
Cloverdale              60  83  63  87 /  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Jul 15, 11:55 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1155 AM MDT Sat Jul 15 2017

NMZ401>417-TXZ418>424-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1155 AM MDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, most frequent along the International
Border. Some storms may produce heavy rain and local flooding

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms each afternoon and evening.
Heavy rain and local flooding will be the main threat, though
small hail and wind gusts to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Local storm report, Jul 15, 2:35 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLASH FLOOD      1 WSW SPARKS            31.66N 106.25W
07/15/2017                   EL PASO            TX   EMERGENCY MNGR

            FLOODING REPORTED ALONG THUNDER... STOCKYARD... AND RIO
            VISTA ROADS NEAR SPARKS. OFFICIALS MONITORING THE STATUS
            OF LEVEES IN THE AREA.

&&

EVENT NUMBER EPZ1700302

LANEY
Special weather statement, Jul 15, 6:33 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
633 PM MDT SAT JUL 15 2017

NMZ401-402-160115-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
633 PM MDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gila Hot Springs, moving southwest at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Grant
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 10824 3318 10819 3292 10834 3306 10861
      3320 10845
TIME...MOT...LOC 0029Z 030DEG 12KT 3316 10834

CRESPO
Special weather statement, Jul 15, 6:42 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
642 PM MDT SAT JUL 15 2017

NMZ401-402-404-160130-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
642 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 730 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Redrock, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redrock and Virden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 10905 3293 10886 3284 10868 3247 10877
      3266 10905
TIME...MOT...LOC 0042Z 023DEG 8KT 3283 10882

CRESPO
Special weather statement, Jul 15, 7:22 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
722 PM MDT SAT JUL 15 2017

NMZ401-402-160200-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
722 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lake Roberts, moving south at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Roberts, Copperas Vista and Mcmillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 10834 3314 10813 3292 10815 3294 10846
TIME...MOT...LOC 0121Z 012DEG 9KT 3305 10826

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 15, 6:33 PM MDTSpecial Weather StatementEPZGrant42 min
Jul 15, 6:42 PM MDTSpecial Weather StatementEPZGrant48 min
Jul 15, 7:22 PM MDTSpecial Weather StatementEPZGrant38 min
Jul 16, 2:03 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.